Hail, Twin Falls
- When
- July 5, 3:40 PM MST to 3:50 PM MST
- Where
- Twin Falls County, 0.69 mi N of (Twf)twin Falls Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -114.480
A trained spotter reported three quarter inch hail.
A jet streak surging out of California slammed into Southwest Idaho during afternoon heating providing the ingredients for an outbreak of severe weather across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A jet streak surging out of California slammed into Southwest Idaho during afternoon heating providing the ingredients for an outbreak of severe weather across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 5, 1:39 PM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 239 PM MDT SUN JUL 5 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY...ONCE AGAIN...CONVECTION IS GOING UP ACROSS THE REGION. IN OUR CWA...LIGHTNING WAS FIRST NOTED IN THE OWYHEES JUST AFTER 2 PM MDT. WITH AN UPPER LEVEL JET STREAK APPROACHING FROM THE SOUTHWEST...AND NEAR AN INCH OF PRECIPITABLE WATER...WE EXPECT A FAIRLY ACTIVE AFTERNOON AND EVENING. A LARGE SURFACE LOW PRESSURE SYSTEM WAS CENTERED OVER FAR SE OREGON THIS AFTERNOON...CREATING LOW LEVEL CONVERGENCE AND HELPING TO DRIVE SURFACE TEMPERATURES UP TO THE HIGHEST READINGS SO FAR THIS SUMMER. THIS SURFACE TROUGH WILL MOVE EAST OVERNIGHT AND BE REPLACED BY A COLD FRONT THAT WILL PASS THROUGH MONDAY MORNING. THIS FRONT WILL USHER IN COOLER AIR FOR MOST OF THIS COMING WEEK. OUR MOIST AIRMASS WILL ALSO BE PUSHED OFF TO THE EAST...MEANING MUCH LESS IN THE WAY OF THUNDERSTORMS MONDAY AND TUESDAY. THE PREVIOUSLY MENTIONED COLD FRONT IS ASSOCIATED WITH AN UNSEASONABLY STRONG UPPER LEVEL TROUGH. THIS TROUGH WILL NOT MOVE THROUGH THE REGION...BUT RATHER WILL STALL TO OUR WEST AND THEN WEAKEN AS THE WEEK PROGRESSES. HOWEVER...IT WILL STILL PUSH A SECOND COLD FRONT THROUGH TUESDAY. THIS WILL FURTHER COOL THE TEMPERATURES... RESULTING IN HIGHS ON TUESDAY IN THE LOWER TO MID 80S IN THE LOWER ELEVATIONS AND 60S AND 70S IN THE MOUNTAINS. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST THROUGH THURSDAY BRINGS COOLER NORTHWEST FLOW FOR TEMPERATURES BELOW NORMAL. THE UPPER LEVEL TROUGH WILL REMAIN FAR ENOUGH TO THE NORTHWEST THAT MUCH OF THE FORECAST AREA WILL BE DRY...EXCEPT FOR AREAS AROUND BAKER AND MCCALL WHICH STAND THE BEST CHANCE OF RECEIVING MEASURABLE RAINFALL. UPPER TROUGH SPLITS INTO TWO MAIN PARTS...ONE WHICH PUSHES EAST AND THE OTHER WHICH HANGS OFF THE PACNW COAST THURSDAY WHICH WILL ALLOW THE FOUR CORNERS HIGH TO STRENGTHEN INTO THE INTERMOUNTAIN WEST INTO NEXT WEEKEND. 12Z GFS NOW COMING MORE IN LINE WITH ECMWF DEPICTION OF THE UPPER RIDGE AXIS BUILDING INTO THE FORECAST AREA BY SATURDAY. BASED ON THIS...WILL TREND FORECAST TOWARDS THE DRIER SOUTHWEST FLOW ALONG WITH A WARMING TEMPERATURES. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO THE EVENING...WITH THE ACTIVITY FOCUSED MAINLY OVER THE MOUNTAINS. THIS ACTIVITY WILL BRING GUSTY OUTFLOW WINDS...BRIEF HEAVY RAIN AND SMALL HAIL...ESPECIALLY NEAR THE KMYL AND KBKE AREAS. EXCEPT FOR ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE WEST CENTRAL MOUNTAINS EARLY MONDAY MORNING...PARTLY CLOUDY SKIES AND VFR CONDITIONS ARE EXPECTED MONDAY. BREEZY SOUTHEAST WINDS THIS AFTERNOON BECOMING NORTHWEST MONDAY MORNING WITH PASSAGE OF A DRY COLD FRONT. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE SHORT TERM...SP LONG TERM....JS/BB AVIATION.....JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 548 AM MDT SUN JUL 5 2009 IDZ011>016-028>030-ORZ061>064-061200- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 548 AM MDT SUN JUL 5 2009 /448 AM PDT SUN JUL 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 401 PM MDT SUN JUL 5 2009 IDZ015-016-030-052300- OWYHEE ID-TWIN FALLS ID- 401 PM MDT SUN JUL 5 2009 THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO... AND EXTREME EAST CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO... UNTIL 500 PM MDT. AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS IN TWIN FALLS COUNTY...ONE NEAR ROGERSON...AND THE OTHER ABOUT 10 MILES SOUTHWEST OF CASTELFORD. THE STORMS WERE MOVING NORTHEAST ABOUT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN. ONE THUNDERSTORM WILL BE NEAR... CASTLEFORD AROUND 420 PM MDT... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR 15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4264 11493 4235 11434 4213 11462 4234 11508 TIME...MOT...LOC 2157Z 221DEG 13KT 4227 11484 LRC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
406 PM MDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 S CASTLEFORD 42.48N 114.87W
07/05/2009 M0.50 INCH TWIN FALLS ID TRAINED SPOTTER
QUARTER TO HALF INCH HAIL.
&&
JSMITHThe Pocatello radar (KSFX), 162 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A trained spotter reported three quarter inch hail.
A trained spotter reported three quarter inch hail with heavy rain.
Trained spotters around Twin Falls reported heavy rain and 4 to 6 inches of standing and running water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184687, 184682, 184707.